Delayed denosumab treatment may up vertebral fracture risk
In patients with osteoporosis treated with denosumab, a long interval between injections could raise their risk of vertebral fracture, a UK-based retrospective study showed.
“Delaying subsequent denosumab doses by more than 4 months was associated with increased risk for vertebral fracture compared with on-time injection; however, evidence was insufficient to conclude that fracture risk was increased at other anatomical sites with long delay,” said the researchers.
Using the primary care database of The Health Improvement Network UK, the researchers identified 2,594 patients aged ≥45 years (mean age 75.8 years, 94.4 percent female) with osteoporosis who had initiated denosumab treatment (60 mg every 6 months) between June 2010 and April 2019. Denosumab dosing intervals were categorized as on-time (subsequent injection within 4 weeks after the recommended date*), short delay (delayed by 4–16 weeks), or long delay (delayed by >16 weeks but <6 months). Patients on other osteoporosis drugs were excluded.
Mean 10-year risk for major osteoporotic and hip fracture in the study population was 22.0 and 18.7 percent, respectively. Fifty-three percent had a history of major osteoporotic fracture, 18.8 percent a history of hip fracture, and 15 percent a history of vertebral fracture.
Six months after the recommended date of subsequent denosumab injection, the risk of any fracture (composite) was increased among patients with a long delay compared with those who received their subsequent injection on time (risk of 42.4 vs 27.3 per 1,000; hazard ratio [HR], 1.44, 95 percent confidence interval [CI], 0.96–2.17). The increased risk of any fracture was less apparent among patients who had a short delay (32.2 per 1,000; HR, 1.03, 95 percent CI, 0.63–1.69; ptrend across the three groups=0.093). [Ann Intern Med 2020;doi:10.7326/M20-0882]
The increased risk of fracture with delayed subsequent injection was more evident for vertebral fractures (3.6 per 1,000; HR, 1.48, 95 percent CI, 0.58–3.79 [short delay] and 10.1 per 1,000; HR, 3.91, 95 percent CI, 1.62–9.45 [long delay]) compared with on-time dosing (2.2 per 1,000; ptrend=0.005).
“A borderline increase in fracture risk with long delay was seen for major osteoporotic fracture [HR,1.69; ptrend=0.056], but not for hip [HR, 1.75; ptrend=0.173] or nonvertebral fractures [HR, 1.25; ptrend=0.35],” noted the researchers.
In an analysis which excluded patients who sustained fractures in the 6 months prior to start of follow-up**, long delay was associated with a higher risk of composite fracture (HR, 1.58), major osteoporotic fracture (HR, 2.00), and vertebral fracture (HR, 4.61) compared with on-time dosing.
“Delayed dosing of denosumab is very common in routine clinical practice,” said the researchers. However, delayed or withdrawal of denosumab injections has been associated with reduced bone mineral density as well as increased fracture risk. [J Clin Endocrinol Metab 2020;105:1435-1444; J Bone Miner Res 2018;33:190-198; Bone 2020;doi:10.1016/j.bone.2019.115150]
“Denosumab delay can be viewed as temporary discontinuation; thus, the effect of denosumab delay on fracture shares the same mechanism as discontinuation,” they said.
“This study suggests the importance of timely denosumab administration when used for long-term osteoporosis management [and suggests that] poor adherence is associated with less benefit from denosumab,” they added.
“[I]t is of utmost importance that clinicians considering denosumab treatment carefully counsel patients before its initiation on the importance of not delaying or abruptly discontinuing injections,” said Drs Kristine Ensrud from the University of Minnesota and John Schousboe from the HealthPartners Institute, Minnesota, US, in an editorial. [Ann Intern Med 2020;doi:10.7326/M20-4802]
“Patients discontinuing denosumab treatment should transition to an alternative antiresorptive medication,” they added, noting that the optimal timing and dosing strategy following denosumab cessation is being examined in clinical trials.
The researchers noted that the extent of the fracture risk, whether it be “reversal to the pretreatment baseline risk (reduced therapeutic effect) or a rebound increase above the baseline (true harm)” was not assessed in this study. Furthermore, only the first fracture during follow-up was considered.
Additionally, the long delay period did not distinguish between temporary or permanent discontinuation of denosumab, said Ensrud and Schousboe. The study also did not account for mobility status and history of falls. “[W]hether fractures before receipt of the delayed injection were a consequence or cause of the delay is uncertain,” they said.